Perhaps the single most important principle in working with older people has to do with the use of medications and normal, and pathological, changes that occur as we age. The adage “start low, go slow” as it relates to medications can’t be overstressed. As people get older, their kidneys clear medications less rapidly, and lower doses may be required. People will also have a greater number of other medical conditions for which they’ll likely be on a variety of medications.
The risk of adverse and potentially life-threatening drug reactions and interactions goes up tremendously, and having good communication between different doctors is crucial. Anytime medications are changed it’s important to be vigilant for the emergence of problems. Even something as seemingly trivial as eye drops can be problematic, say, using b-blocker eye drops for glaucoma. When combined with certain antidepressants that inhibit their breakdown in the liver, such as fluoxetine (Prozac), the drops can slow the heart to dangerous levels (heart block), which if not addressed immediately can lead to heart attack and death.
Medications that have narrow safety windows, such as lithium, the blood thinner warfarin (Coumadin), digitalis (Digoxin, Lanoxin), and various anticonvulsants need increased monitoring in older individuals. Levels of these medications are easily influenced by the addition, subtraction, or change in the dosage of other drugs.
It’s also important to keep and carry an accurate and up to date list of your medications, including over-the-counter ones.
Another issue in working with older people is that they are more prone to the sedating effects of medications, placing them at risk for falls, broken hips, and falling asleep behind the wheel of a car. Cognitive impairment is often worsened with medications such as lithium, valproic acid (Depakote), the benzodiazepines (Ativan, Xanax, Valium etc.), and sedating antipsychotic medications.
Finally, for older people on lithium there is often concern about its effects on the kidneys. It’s well known that lithium can damage the kidneys; this is then combined with the normal decline in kidney/renal function that is seen as people age. Someone who has been stable on lithium for many years may be faced with tough decisions about whether or not to remain on this medication in the face of declining kidney function. The answer for a particular person will be based on a number of factors, the severity of the kidney damage, the rate of progression of the damage, whether or not another mood stabilizer will work for her, personal preference, and recommendations from her practitioner(s).